Texas, 2010

Flash Flood and Damaging Wind in Texas, June 14 to 15, 2010

June 14 to 15, 2010 · NWS SJT · 2 events in 2 counties and zones

An outflow boundary and a frontal boundary interacted with moderate wind shear and instability to produce scattered severe thunderstorms across the Big Country. There were reports of large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An outflow boundary and a frontal boundary interacted with moderate wind shear and instability to produce scattered severe thunderstorms across the Big Country. There were reports of large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 14, 5:08 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 14, 5:08 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
608 PM CDT MON JUN 14 2010

.AVIATION...
/00Z UPDATE/

VFR CEILINGS WILL CONTINUE OVER THE AREA THROUGH THE PERIOD. A
COLD FRONT DROPPING SOUTH THROUGH THE TEXAS PANHANDLE IS EXPECTED
TO STALL OVER THE BIG COUNTRY TONIGHT...WITH SCATTERED SHOWERS
AND THUNDERSTORMS DEVELOPING ALONG THE BOUNDARY. THESE MAY AFFECT
THE KABI TERMINAL...POTENTIALLY FOR SEVERAL HOURS LATER THIS
EVENING...AS A LARGE COMPLEX MOVES SLOWLY EAST. WINDS WILL BE
SOUTHERLY THROUGH THE PERIOD WITH GUSTS TO AROUND 20KTS AT ALL
TERMINALS THROUGH THE EVENING HOURS. WINDS WILL ABATE AFTER
MIDNIGHT AT ALL BUT KSJT...WITH GUSTS TO 20KTS AT KSJT AND
SOUTHERN TERMINALS BY MID-MORNING TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 72  91  73  94  73 /  60  20  10  10  10
SAN ANGELO 	 73  95  72  96  73 /  30  10  10   0   0
JUNCTION 	 74  92  73  93  73 /  10  10  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR THE FOLLOWING
ZONES: CALLAHAN...FISHER...HASKELL...JONES...NOLAN...
SHACKELFORD...TAYLOR...THROCKMORTON.

&&

99/99/15
Hazardous weather outlook, Jun 14, 2:55 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
355 PM CDT MON JUN 14 2010

TXZ049-054-098-099-113-114-127-152100-
FISHER-NOLAN-HASKELL-THROCKMORTON-JONES-SHACKELFORD-TAYLOR-
355 PM CDT MON JUN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT THROUGH 7 AM TUESDAY MORNING. A
SEVERE THUNDERSTORM WATCH IS IN EFFECT FROM THIS AFTERNOON THROUGH
9 PM TONIGHT FOR THE BIG COUNTRY. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A COLD FRONT IN NORTHWEST TEXAS THIS AFTERNOON...
WITH ADDITIONAL DEVELOPMENT TO THE WEST OF THE BIG COUNTRY
TONIGHT. THESE THUNDERSTORMS WILL MOVE SLOWLY NORTHEAST ACROSS THE
BIG COUNTRY TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS...MAINLY ALONG AND NORTH OF A STERLING CITY...TO
CROSS PLAINS LINE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS...ALTHOUGH A FEW TORNADOES CANNOT BE RULED OUT. LOCALLY
HEAVY RAINFALL IS ALSO EXPECTED WITH THESE THUNDERSTORMS AS THEY
MOVE SLOWLY THROUGH THE AREA THIS AFTERNOON AND TONIGHT. THESE
THUNDERSTORMS MAY CAUSE FLASH FLOODING OF LOW LYING AREAS AND LOW
WATER CROSSINGS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.

TXZ064>066-071>073-076-128-139-140-154-155-152100-
STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-CROCKETT-CALLAHAN-
COLEMAN-BROWN-MCCULLOCH-SAN SABA-
355 PM CDT MON JUN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THIS
AFTERNOON...GENERALLY ALONG AND NORTH OF AN OZONA TO BROWNWOOD
LINE. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO REACH SEVERE
LEVELS WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.
IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...FLOODING
LOW WATER CROSSINGS...CREEKS...DRAWS...AND OTHER LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

TXZ077-078-168>170-152100-
SCHLEICHER-SUTTON-MENARD-KIMBLE-MASON-
355 PM CDT MON JUN 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT.
SHOULD THUNDERSTORMS DEVELOP...SOME MAY APPROACH SEVERE LEVELS
WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 14, 6:21 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
721 PM CDT MON JUN 14 2010

TXZ049-150115-
FISHER TX-
721 PM CDT MON JUN 14 2010

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT FOR FISHER
COUNTY...

AT 716 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 2
MILES NORTH OF ROTAN TO 18 MILES SOUTHWEST OF HOBBS...OR ALONG A LINE
EXTENDING FROM 20 MILES WEST OF HAMLIN TO 8 MILES SOUTHEAST OF
SNYDER...MOVING EAST AT 25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  ROTAN BY 725 PM CDT
  HITSON AND ROBY BY 755 PM CDT
  CAPITOLA BY 805 PM CDT
  BUSBY BY 815 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR WEST CENTRAL TEXAS.

18

The radar

The Dyess AFB radar (KDYX), 84 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Haskell

When
June 14, 7:30 PM CST
Where
Haskell County, 0.58 mi E of Haskell
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
33.170, -99.740

Flash Flood, Fisher

When
June 15, 1:00 AM CST to 2:00 AM CST
Where
Fisher County, 1.16 mi E of Roby to 0.76 mi ESE of Roby
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.750, -100.360

Fisher County Law Enforcement and a trained storm spotter reported flash flooding at the intersection of U.S. Highway 180 and County Road 102 or about 1 mile east of Roby.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244880, 244879.